Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 257, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2012, 6:40 PM EDT for Bedford County, Virginia. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2012, 6:40 PM EDT (22:40 UTC)
- Expired
- Jul 8, 2012, 7:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:10 PM EDT | TSTM WND DMG | 3 Nw Bedford City, VA | POWERS LINES DOWN ON PARKER ROAD |
| Jul 8, 7:25 PM EDT | HAIL 0.25 | 1 Ssw Bedford City, VA | PEA SIZE HAIL FALLING FOR THE LAST 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
465
WUUS51 KRNK 082240
SVRRNK
VAC019-515-082345-
/O.NEW.KRNK.SV.W.0257.120708T2240Z-120708T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT SUN JUL 8 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 745 PM EDT.
* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF BEDFORD CITY...
AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
D-DAY MEMORIAL...
BEDFORD CITY...
GOODE...
FOREST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IN ADDITION...HAIL TO THE SIZE OF PENNIES MAY ALSO BE POSSIBLE WITH
THIS STORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3739 7924 3737 7924 3722 7934 3725 7949
3731 7957 3744 7958 3749 7949
TIME...MOT...LOC 2239Z 294DEG 8KT 3743 7952
$$
RAB2 follow-up statements
386
WWUS51 KRNK 082306
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT SUN JUL 8 2012
VAC019-515-082345-
/O.CON.KRNK.SV.W.0257.000000T0000Z-120708T2345Z/
CITY OF BEDFORD VA-BEDFORD VA-
706 PM EDT SUN JUL 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR THE CITY OF BEDFORD... EASTERN BEDFORD COUNTY...
AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GOODE...OR 6 MILES
NORTHEAST OF BEDFORD CITY...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
GOODE...
FOREST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3737 7924 3722 7934 3722 7937 3723 7941
3735 7953 3746 7953 3744 7945 3739 7924
TIME...MOT...LOC 2306Z 294DEG 8KT 3741 7945
$$
RAB102
WWUS51 KRNK 082354
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT SUN JUL 8 2012
VAC019-515-090004-
/O.EXP.KRNK.SV.W.0257.000000T0000Z-120708T2345Z/
CITY OF BEDFORD VA-BEDFORD VA-
754 PM EDT SUN JUL 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD... EASTERN
BEDFORD COUNTY EXPIRED AT 745 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
STRONG THUNDERSTORMS CONTINUE IN SOUTHWEST BEDFORD COUNTY...NEAR
CHAMBLISSBURG...THAT WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL AND
WIND GUSTS TO 40 MPH...ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
LAT...LON 3737 7924 3722 7934 3722 7937 3723 7941
3735 7953 3746 7953 3744 7945 3739 7924
TIME...MOT...LOC 2306Z 294DEG 8KT 3741 7945
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:43 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 8, 4:43 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT SUN JUL 8 2012
.SYNOPSIS...
THE HEAT RIDGE OVERHEAD WILL BE SHUNTED SOUTH AS A COLD FRONT SLOWLY
SINKS SOUTH THROUGH VIRGINIA LATER TODAY INTO TONIGHT. THIS
BOUNDARY MAY SPARK NUMEROUS SEVERE THUNDERSTORMS WITH DAMAGING
WINDS TONIGHT. THIS BOUNDARY STALLS OVER THE VIRGINIA NORTH
CAROLINA BORDER AS DISTURBANCES RIDE ALONG IT THROUGH EARLY NEXT
WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
AS OF 400 PM EDT SUNDAY...
RECORDS HAVE ALREADY BEEN BROKEN AND YET ITS ACTUALLY TOO WARM
ALOFT FOR WIDESPREAD DEVELOPMENT. WITH HUGE DCAPE AND BIG DEWPOINT
DEPRESSIONS NEARLY 40F ATTM AT ROANOKE...WIDESPREAD WIND
DAMAGE...POSSIBLY SIMILAR TO LAST WEEK ALTHOUGH NOT A DERECHO
LITERALLY...IS A POSSIBILITY AGAIN. IF THE COLD POOL INCREASES
LEADING TO MORE ORGANIZATION ESPECIALLY WITH THE FORMING LINE
COMING OUT OF WEST VA...JUST NORTH OF THE CITY OF CHARLESTON WV.
ALSO STRONG DEVELOPMENT IS EXPECTED ACROSS SOUTHERN PENNSYLVANIA
AND EASTERN WV PANHANDLE...WHICH COULD TAKE MORE OF A SOUTHERLY
ROUTE THAN THE DEVELOPMENT IN CENTRAL WEST VA THIS EVENING. THESE
STORMS COULD IMPACT THE SOUTHERN SHENANDOAH AND THE PART OF THE
WATCH WHICH STRETCHES INTO BUCKINGHAM AND APPOMATTOX. WATCH MAY
END OF BEING EXPANDED DEEPER INTO THE NEW RIVER VALLEY. PER LOCAL
OFFICE STUDY HUGE CAPE LIKE WHICH IS IN PLACE NOW MAKES IT LIKELY
THAT THE CHARLESTON LINE SUSTAINS ITSELF OVER THE MOUNTAINS AND
POSSIBLY INTO THE SOUTHSIDE/VA PIEDMONT LATER. WITH H85 FRONT
STILL FAR NORTH...STORMS WILL LESSEN SOMEWHAT TONIGHT ALTHOUGH
STILL A CHANCE FOR THUNDERSTORMS. MORE WIDESPREAD DEVELOPMENT ON
MONDAY WITH THE FRONT CLOSER...COOLER TEMPS ALOFT...BETTER
MIDLEVEL LAPSE RATES AND LESS OF A DOWNSLOPING COMPONENT. SUCH
THAT LIKELY POPS ARE ACROSS THE ENTIRE CWA IN THE AFTERNOON. SPC
STILL LEAVES A SLT RISK OVER SOUTHSIDE...AND ITS MERITED
CONSIDERING LESS CLDS AND STORMS TONIGHT AND STILL IMPRESSIVE H85
TEMPS NEAR 20C AND THE POSSIBILITY OF SOME SUNNY BREAKS.
ELSEWHERE...LOOKING AT A WATER THREAT WITH SUBTLE MBE VELOCITIES
AND POTENTIAL FOR BACKBUILDING. PWATS AROUND 1.6" WITH DEWPOINTS
WELL INTO THE 60S UNLIKE TODAY. DID RAISE TEMPS A FEW EAST OF THE
BLUE RIDGE WITH LATER ONSET OF STORMS MONDAY.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 230 PM EDT SUNDAY...
BAROCLINIC ZONE AND THE SLOPING BOUNDARY FROM THE SURFACE THROUGH
850 MB WILL BE OVER CENTRAL VIRGINIA MONDAY NIGHT THEN SHIFTS
GRADUALLY SOUTH INTO NORTHERN NORTH CAROLINA BY WEDNESDAY MORNING.
WILL INCREASING PROBABILITY OF PRECIPITATION FOR THE SOUTHERN COUNTY
WARNING AREA TUESDAY AFTERNOON AND EVENING.
EXPECT A SIMILAR TREND IN SHOWERS AND THUNDERSTORMS WITH THE BEST
COVERAGE AND INTENSITY IN THE AFTERNOON AND EVENING. THE BIGGEST
CHANGE EACH DAY WILL BE THE LOCATION OF THE AXIS OF HEAVY RAIN.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM EDT SUNDAY...
STALLED FRONT OVER THE CAROLINAS WILL PROLONG DAILY THREAT OF
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. DAYTIME HIGHS WILL BE
LARGELY DEPENDENT ON AMOUNT OF CLOUD COVER EACH MORNING AND THE
COVERAGE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON. BUT...IN
GENERAL...FORECAST AREA WILL BE IN A TYPICAL SUMMER AIR MASS WITH NO
EXTREMELY HOT AIR SO MODELS SHOULD HAVE A REASONABLE HANDLE ON THE
TEMPERATURES THROUGH THE PERIOD.
STATIONARY FRONT FADES BY SATURDAY. THIS LEAVES MAINLY A CHANCE FOR
AIR MASS TYPE DIURNALLY AND TOPOGRAPHICALLY DRIVEN THUNDERSTORMS ON
SATURDAY AND SUNDAY. EXPECT NEAR TO SLIGHTLY ABOVE NORMAL MAXIMUM
TEMPERATURES ON SUNDAY AS FLOW AROUND THE BERMUDA RIDGE BRINGS
INCREASING 850 MB TEMPERATURES TO THE REGION.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
AS OF 230 PM EDT SUNDAY...
STORMS WILL BECOME MORE NUMEROUS TONIGHT...WITH LWB GETTING
A BROKEN LINE FROM THE NW IN THE NEXT COUPLE OF HOURS. ROA/BCB/LYH
ALSO HAVE A GOOD CHANCE AT STORMS LATER THIS PM AND INTO THIS
EVENING. BECAUSE THESE STORMS COULD BE STRONG...POSSIBLY TEMPO IFR
CONDS MAY OCCUR. STORMS FURTHER SOUTH NEAR DAN SHOULD BE WIDELY
SCATTERED TO ISOLATE. POSSIBLE THAT SCATTERED STORMS MAY BE
ONGOING FOR THE ENTIRE NIGHT. WITH A WET GROUND...EVEN ENOUGH
CLEARING OCCURS IFR VIS/CIG IS A POSSIBILITY AT LWB AND POSSIBLY
ALSO LYH/BCB.
MORE NUMEROUS STORMS ARE EXPECTED TO FIRE BY MID MORNING ON MONDAY
AFFECTING ALL TERMINALS. ONCE AGAIN THEY COULD BE SEVERE AS THE
COLD FRONT IS DRAPED OVERHEAD. TEMPO IFR CONDS ARE POSSIBLE AGAIN.
A FRONT WILL BE SLOWLY PUSHING SOUTH BY LATE SUNDAY STALLING SOUTH
OF US BY EARLY NEXT WEEK. THIS PATTERN SUGGESTS A WETTER SOLUTION
NOW...ESPECIALLY SOUTH OF A BLF-ROA-LYH LINE...BUT WILL SEE IF
TRENDS CONTINUE TO SLOW THE FRONT DOWN MORE OR LIMIT ITS SWD PUSH.
WITH THIS PATTERN...THERE SHOULD BE MORE SHRA/TSRA COVERAGE.
&&
.CLIMATE...
HIGH PRESSURE RIDGE WILL KEEP US HOT THROUGH THE WEEKEND.
JULY 8TH
RECORD HIGH
ROA 101/1977 ***TIED SO FAR TODAY***
LYH 99/1977 ***BROKEN SO FAR TODAY***
DAN 102/2010 ***TIED SO FAR TODAY***
BCB 96/1988
BLF 93/1988
IN ADDITION SOME RECORD WARMEST LOW TEMPERATURES MAY BE SET.
&&
.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSOR IS OUT OF SERVICE AT KBCB/BLACKSBURG.
THE SENSOR AT KDAN/DANVILLE HAS BEEN FIXED.
N0AA ALL HAZARDS RADIO HINTON TRANSMITTER WAS STILL OFF THE AIR
DUE TO COMMERCIAL POWER NOT REACHING THE SITE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ035-043>047-
058-059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ005-006.
WV...NONE.
&&
SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KM/WP
CLIMATE...KM
EQUIPMENT...KM/WPHazardous weather outlook, Jul 8, 2:54 PM EDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 254 PM EDT SUN JUL 8 2012 NCZ005-006-VAZ043>045-058-059-091900- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE- 254 PM EDT SUN JUL 8 2012 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. IN ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE CHANCE OF STORMS WILL REMAIN IN THE AREA THROUGH MOST OF THE WEEK. SOME STORMS MONDAY COULD BE STRONG TO SEVERE ESPECIALLY FROM SOUTHSIDE VIRGINIA INTO NORTHWEST NORTH CAROLINA. FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ003-004-019-020-VAZ022-032>034-091900- SURRY-STOKES-WILKES-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD- 254 PM EDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS STARTING THIS AFTERNOON AND LASTING INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. ALSO...THE HEAT CONTINUES TODAY WITH HEAT INDICES AROUND 100 TO 104 DEGREES MAINLY IN THE URBAN AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MOST OF THE WEEK. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...ESPECIALLY MONDAY. FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001-002-018-VAZ007-009-010-012>017-091900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD- 254 PM EDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO FIRE UP ALONG THE BLUE RIDGE AND ALLEGHANY MOUNTAINS THIS AFTERNOON AND INCREASE IN COVERAGE BY EARLY EVENING. SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE THROUGH MOST OF THE WEEK. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ011-018>020-023-024-WVZ042>045-091900- GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS- MONROE-GREENBRIER- 254 PM EDT SUN JUL 8 2012 ...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS ARE EXPECTED TO FIRE UP ALONG THE BLUE RIDGE AND ALLEGHANY MOUNTAINS THIS AFTERNOON AND INCREASE IN COVERAGE BY EARLY EVENING. SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE THROUGH MOST OF THE WEEK. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ035-046-047-091900- AMHERST-APPOMATTOX-BUCKINGHAM- 254 PM EDT SUN JUL 8 2012 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. IN ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE CHANCE OF STORMS WILL REMAIN IN THE AREA THROUGH MOST OF THE WEEK. SOME STORMS MONDAY COULD BE STRONG TO SEVERE ESPECIALLY FROM SOUTHSIDE VIRGINIA INTO NORTHWEST NORTH CAROLINA. FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 8, 4:29 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SUN JUL 8 2012
VAZ023-024-034-082100-
BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
429 PM EDT SUN JUL 8 2012
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND
ROCKBRIDGE COUNTIES...
AT 428 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
GLASGOW...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NATURAL BRIDGE AROUND 435 PM AND GLASGOW
AROUND 450 PM.
LAT...LON 3764 7937 3762 7940 3763 7941 3760 7943
3761 7940 3760 7939 3749 7943 3758 7970
3768 7967 3768 7935
RCSSpecial weather statement, Jul 8, 4:46 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SUN JUL 8 2012
VAZ012-013-082130-
PULASKI VA-WYTHE VA-
446 PM EDT SUN JUL 8 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PULASKI AND EASTERN
WYTHE COUNTIES...
AT 440 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING LOCATED JUST
NORTH OF MAX MEADOWS...AND ANOTHER STORM WAS DEVELOPING NEAR DRAPER.
BOTH THUNDERSTORMS WERE MOVING EAST-SOUTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH WILL BE POSSIBLE WITH BOTH OF THESE
THUNDERSTORMS.
THIS STORM WILL BE NEAR GUNTON PARK AROUND 450 PM...GRAHAMS FORGE
AROUND 500 PM...PULASKI AROUND 510 PM...DRAPER AROUND 520 PM AND
ALLISONIA AROUND 530 PM.
LAT...LON 3707 8094 3707 8092 3709 8092 3700 8055
3686 8079 3700 8100
RABSpecial weather statement, Jul 8, 5:27 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN JUL 8 2012
VAZ023-082215-
BOTETOURT VA-
527 PM EDT SUN JUL 8 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOTETOURT COUNTY...
AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
EAGLE ROCK...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ARCADIA AROUND 600 PM.
LAT...LON 3767 7968 3766 7968 3760 7958 3757 7957
3753 7950 3752 7951 3749 7954 3750 7956
3747 7958 3760 7982 3769 7975
RABSpecial weather statement, Jul 8, 6:01 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT SUN JUL 8 2012
VAZ012-082245-
WYTHE VA-
601 PM EDT SUN JUL 8 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WYTHE COUNTY...
AT 557 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG THE
BLAND...WYTHE COUNTY LINE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.
THIS STORM WILL BE MOVING TOWARD GUNTON PARK AND MAX MEADOWS...AND
THE INTERSTATE-81 CORRIDOR WITHIN THE NEXT 30 MINUTES.
LAT...LON 3704 8113 3702 8111 3705 8102 3705 8098
3707 8091 3703 8090 3700 8086 3689 8090
3703 8115
RABSpecial weather statement, Jul 8, 6:30 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT SUN JUL 8 2012
WVZ043-045-082330-
GREENBRIER WV-SUMMERS WV-
630 PM EDT SUN JUL 8 2012
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...
AT 627 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED ALONG A LINE
FROM 8 MILES NORTH OF RUPERT TO 7 MILES WEST OF SANDSTONE...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR SANDSTONE AROUND 635 PM...DUO AROUND 640
PM...BLUESTONE DAM AROUND 645 PM...HIX AROUND 650 PM AND TROUT AROUND
655 PM.
LAT...LON 3806 8037 3748 8091 3765 8105 3772 8098
3770 8090 3774 8093 3777 8090 3781 8094
3783 8093 3788 8076 3794 8081 3798 8078
3801 8079 3803 8083 3810 8078 3809 8071
3813 8063
RABSpecial weather statement, Jul 8, 6:34 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT SUN JUL 8 2012
VAZ045-082330-
CAMPBELL VA-
634 PM EDT SUN JUL 8 2012
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...
AT 631 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF RUSTBURG...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SPRING MILLS AROUND 650 PM...MIKE AROUND 655
PM AND HAT CREEK AROUND 700 PM.
LAT...LON 3706 7889 3705 7889 3704 7890 3710 7911
3724 7907 3723 7886 3722 7886 3721 7882
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:13 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| Jul 8, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 26 min |
| Jul 8, 4:29 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 31 min |
| Jul 8, 4:46 PM EDT | Special Weather Statement | RNK | Pulaski | 44 min |
| Jul 8, 5:27 PM EDT | Special Weather Statement | RNK | Botetourt | 48 min |
| Jul 8, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 54 min |
| Jul 8, 5:52 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 38 min |
| Jul 8, 6:01 PM EDT | Special Weather Statement | RNK | Wythe | 44 min |
| Jul 8, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 53 min |
| Jul 8, 6:34 PM EDT | Special Weather Statement | RNK | Campbell | 56 min |
| Jul 8, 6:47 PM EDT | Special Weather Statement | RNK | Bedford | 58 min |
| Jul 8, 6:54 PM EDT | Special Weather Statement | RNK | City of Covington | 66 min |
| Jul 8, 7:02 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 43 min |
| Jul 8, 7:11 PM EDT | Special Weather Statement | RNK | Carroll | 49 min |
| Jul 8, 7:30 PM EDT | Special Weather Statement | RNK | Bedford | 45 min |
| Jul 8, 7:34 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 41 min |
| Jul 8, 7:45 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.